Missouri, 2003

Hail in Missouri, March 25, 2003

March 25, 2003 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 25, 2:35 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 25, 2:35 AM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
235 AM CST TUE MAR 25 2003

00Z MODELS APPEAR TO HAVE INITIALIZED WELL AND ARE VIRTUALLY
IDENTICAL OUT TO ABOUT 60 HOURS.  06Z SURFACE CHART SHOWS COLD FRONT
ALONG A LINE FROM JUST NORTH OF KJLN TO KCOU TO KSPI AND MOVING
STEADILY--IF SLOWLY--SOUTHEASTWARD.  THE FRONT MAY HAVE PICKED UP A
TINY BIT OF SPEED IN THE PAST FEW HOURS.  THINK ITS PROBABLY BEING
HELPED ALONG BY THE COLD POOL FROM THE WEAK CONVECTION ALONG IT.
THAT SAID...BOTH THE GFS AND ETA ARE DOING WELL WITH THE POSITION OF
THE FRONT AT 06Z THOUGH THE ETA IS SOMEWHAT LACKING IN MOISTURE AT
THE SURFACE WITH DEWPOINTS JUST A BIT TOO LOW AHEAD OF THE FRONT.

BOTH OF THE MODELS SLOW THE FRONT UP AFTER 12Z THIS MORNING...AND
THIS SEEMS REASONABLE SINCE CURRENT CONVECTION IS DYING OUT ACROSS
THE AREA.  WEAKENING COLD POOL SHOULD HELP THE FRONT ALONG TO A
POSITION JUST SOUTH OF THE STL METRO AREA GENERALLY FROM KUNO TO
JUST NORTH OF KFAM TO JUST NORTH OF KSAR TO JUST NORTH OF KSLO BY
12Z.  WE DONT EXACTLY HAVE A HUGE ARCTIC HIGH PUSHING THIS FRONT
SOUTHEASTWARD HERE...WINDS--WHEN NOT CONVECTIVELY INDUCED--ARE NOT
VERY STRONG BEHIND THE FRONT...RUNNING ONLY BETWEEN 10 TO 15 KTS.
10 TO 20 KT SOUTH TO SOUTHWESTERLY WINDS IN THE WARM SECTOR SHOULD
JUST ABOUT COUNTER THE COLD ADVECTION.  THEREFORE WOULD THINK THAT
THE COLD FRONT SHOULD BECOME NEARLY STATIONARY AFTER 12Z THIS
MORNING.  THIS WILL MAKE TEMPERATURE FORECASTS FAIRLY CHALLENGING
TODAY.  AMOUNT OF CLOUD COVER WILL ALSO ADD TO THE CHALLENGE TODAY.
MAV TEMPS LOOK TOO COOL ALONG THE EFFECTIVE FRONT AND IN THE WARM
SECTOR.  WILL LEAN MORE HEAVILY ON MET AND FWC NUMBERS HERE.  BEHIND
THE FRONT IN THE COOL AIR...MET LOOKS WAY TO WARM...SO SOMEWHERE
BETWEEN THE FWC AND MAV LIES THE TRUTH.  BOTH MODELS REFIRE
CONVECTION ALONG THE FRONT BY 18Z AND SLAM THE COOL AIR THROUGH THE
REMAINDER OF OUR CWFA BY 00Z.  GFS HAS A BIG CONVECTIVELY INDUCED
QPF BULLSEYE CENTERED JUST SOUTH OF KSTL  BETWEEN 18Z AND 00Z THIS
EVENING.  THERE SEEMS TO BE LESS GRID-SCALE FEEDBACK ON THE
ETA...AND IT THEREFORE LOOKS MORE BELIEVABLE.  OUR GOING POPS LOOK
PRETTY GOOD...WILL LIKELY DO JUST A LITTLE TWEAKING HERE AND THERE.

REMAINDER OF THE SHORT TERM LOOKS RATHER LESS COMPLICATED (NOTE:
FAMOUS LAST WORDS).  AFTER THE FRONT FINALLY PUSHES SOUTH AND EAST
OF OUR AREA WE SHOULD CLEAR OUT AND COOL OFF PRETTY GOOD.  ALL MOS
NUMBERS VERY CLOSE...SO WILL FOLLOW CLOSELY.  WILL ALSO LEAVE CHANCE
PRECIP IN SOUTHERN AND EASTERN ZONES FOR THIS EVENING AS THERE COULD
BE SOME POST FRONTAL PRECIP AS EVIDENCED BY SHOWERS BREAKING OUT
OVER WESTERN MISSOURI AT THIS TIME.  MET GUIDANCE FOR WEDNESDAYS
TEMPS LOOKS WAY TOO WARM...THINK MORE CONSERVATIVE FWC/MAV NUMBERS
ARE MORE IN LINE.  VARIOUS MOS TEMPS ON WEDNESDAY NIGHT ARE AGAIN
VERY CLOSE...SO WILL CONTINUE TO FOLLOW CLOSELY.

NEXT LOW FORMS SOMEWHERE IN WESTERN NEBRASKA ACCORDING TO THE MODELS
ON WEDNESDAY NIGHT/THURSDAY MORNING.  ETA TAKES A SOUTHERLY COURSE
INTO OKLAHOMA WITH THIS NEXT SYSTEM WHILE GFS TAKES THE MAIN SURFACE
WAVE NORTH INTO IOWA BY 00Z FRIDAY.  BY 84 HRS--12Z FRIDAY--THE
MODELS ARE LOOKING A LITTLE MORE SIMILAR. WITH THE ETA RAPIDLY
MOVING THE SURFACE LOW NORTHEASTWARD INTO WEST CENTRAL ILLINOIS.
GFS IS STILL FURTHER NORTH WITH THE WAVE IN WESTERN WISCONSIN.  IF
THIS WERE TWO MONTHS AGO IN THE DEAD OF JANUARY...I WOULD HAVE
LEANED TOWARD THE GFS SINCE IT PERFORMED BETTER OVERALL THIS
WINTER.  HOWEVER...SINCE WE SEEM TO HAVE TRANSITIONED RAPIDLY INTO A
SPRINGTIME PATTERN IN THE PAST COUPLE OF WEEKS I AM LESS THAN
CONFIDENT IN EITHER SOLUTION.  THE DIFFERENCE IN HIGH TEMPERATURES
ON THURSDAY COULD BE SIGNIFICANT DEPENDING ON WHICH SOLUTION WORKS
OUT.  THE ETA BUILDS A STRONG THERMAL RIDGE INTO SOUTHWESTERN AND
CENTRAL MISSOURI BY 18Z THURSDAY WITH 850MB TEMPS REACHING +12C
BETWEEN COLUMBIA AND KIRKSVILLE.  BY 00Z THE +12 ISOTHERM MOVES ALL
THE WAY INTO CENTRAL ILLINOIS.  THIS SEEMS A BIT TOO WARM TO ME.
LAST SUMMERS ETA FORECASTS COME TO MIND WHERE 60+ HOUR FORECASTS
WERE TOO WARM AT 850MB.  WILL GO NEAR MAV GUIDANCE AT THIS
TIME...AND MENTION MY CONCERNS TO THE DAY SHIFT SO THEY CAN WATCH
THE MODEL TRENDS...KEEPING IN MIND THAT THURSDAY COULD BE
SIGNIFICANTLY WARMER THAN CURRENT MAV FORECASTS.

.STL...NONE

CARNEY
Hazardous weather outlook, Mar 25, 7:00 AM CST, 12 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
700 AM CST TUE MAR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.  THE SLIGHT
RISK AREA IS GENERALLY ALONG AND SOUTH OF A LINE FROM JEFFERSON CITY
MISSOURI TO JERSEYVILLE ILLINOIS TO EFFINGHAM ILLINOIS.  A COLD
FRONT WILL MOVE THROUGH THE AREA TODAY.  THIS COLD FRONT WILL CAUSE
AREAS OF SHOWERS AND THUNDERSTORMS TO FORM.  SOME OF THESE STORMS
MAY BE SEVERE...WITH THE PRIMARY SEVERE WEATHER THREAT BEING LARGE
DAMAGING HAIL

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.  STORM SPOTTERS ARE URGED TO
CALL IN ANY REPORTS OF SEVERE WEATHER THAT MAY OCCUR.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

CARNEY

The radar

The St Louis radar (KLSX), 32 km away, was scanning. The volume nearest the first event began at 13:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Louis

When
March 25, 7:12 AM CST
Where
St. Louis County, Maplewood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -90.333

Storm spotters reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344549.